Bizarre hallucinations reported in children taking Tamiflu

Bizarre hallucinations reported in children taking Tamiflu
Bizarre hallucinations may be a side effect of the anti-influenza drug, Tamiflu. (Getty Images)

Eleven-year-old Lindsay Ellis of Indianapolis, Ind. imagined there were bugs on her body and the devil was whispering in her ear after she took Tamiflu, an anti-influenza medication, KTVT-TV reported.

“It literally reminded me of a scary movie at that time, like, is my daughter possessed?” her father, Charles Ellis, told the TV station. “What is really going on?”

Doctors told Ellis it was likely a reaction to Tamiflu.

“About day three, she started acting loopy,” Ellis said.

Lindsay ended up being hospitalized for nearly two months, according to the KTVT report. The formerly healthy girl had a feeding tube, was incoherent, and could not move her hands or feet for several weeks.

“Not knowing if my daughter was going to make it from day to day, because the doctors were telling me, ‘I don’t know what to do,’ ” he said. “It was horrific for anyone involved in it who came to see her.”

That was a year ago. Lindsay has since recovered but was left with body tremors from the ordeal.

The story is the second one reported in as many weeks by KVTV. The Ellis’ contacted the TV channel after hearing its story about an Allen family whose daughter recently had an adverse reaction to the medication.

What recently happened to a Dallas child?

The Allen family told KTVT their 6-year-old daughter had hallucinations, ran away from school and may have tried to hurt herself after taking Tamiflu. The family asked to remain anonymous, the TV station reported.

“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” her father said.

Nervous system problems and psychosis are sometimes a rare side effect of Tamiflu, Dr. Glenn Hardesty, an emergency room physician with Texas Health Prosper, told the TV station.

“Less than 1 percent is what’s listed in the data sheet,” he said. “I’ve been in practice 20 years, and I haven’t seen that particular complication.”

In Denver, Dr. Kristin Woodward told KDVR-TV this week that her son, Nick, developed hallucinations after he was prescribed Tamiflu at age 7.

“He thought furniture was moving,” the pediatric anesthesiologist told the KDVR. “It was really uncomfortable for him, so I immediately called our pediatrician.”

Symptoms went away once her son stopped taking the medication, Woodward said.

Stories like these may leave parents wondering what to do if their child becomes ill with the flu. Both the manufacturer of Tamiflu and the U.S. Food and Drug Administration say strange behavior can happen with the flu even when no medications are given. This year marks one of the worst flu seasons in recent years. Reports of the illness are widespread throughout the nation.

Are there more reports?

Over a past several years, a variety of other reports of bizarre reactions have surfaced.

In 2012, Bonnie Rochman wrote for Time magazine about her 9-year-old son becoming “a child possessed” after taking Tamiflu. He ran around the house babbling, convinced that someone was after him.

Another parent reported her children became, “hallucinating, sobbing wrecks,” after taking Tamiflu.

And in 2005, more than 100 cases of hallucinations, delirium, confusion, and other strange behaviors were reported after children in Japan took the medication. The New York Times reported:

Two boys, one 12 and one 13, jumped from the second-story windows of their homes after receiving 2 doses of Tamiflu. Those boys survived, but Japanese news reports have told of two teenagers taking Tamiflu whose death may be attributable to suicide. And an 8-year-old boy had frightening hallucination and rushed out of his house into the street three hours after his first dose.

How common are side effects?

According to the FDA, serious side effects are rare, but could result in accidental injuries to a patient.

“Children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness” the FDA website states.

Parents giving Tamiflu to their children are advised to closely watch them for any signs of behavioral changes or adverse reactions.

In all, FDA has reported 559 cases of hallucinations from Tamiflu since 2009.